Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 39, NWS Chicago, IL

August 17, 2004Jasper County, Indiana

NWS Chicago, IL issued this flash flood warning at Aug 17, 2004, 9:10 PM CDT for Jasper County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 9:10 PM CDT (02:10 UTC)
Expired
Aug 18, 2004, 1:15 AM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Jasper County, IN

The radar

The Chicago radar (KLOT), 98 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2752 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2752 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 180215
FFWLOT
INC073-180615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
910 PM CDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN NORTHWEST INDIANA

* UNTIL 115 AM CDT

* AT 910 PM CDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING
  ON COUNTY ROADS. TWO INCHES OF WATER WAS COVERING THE ROADS AND    
  ADDITIONAL THUNDERSTORMS PRODUCING VERY HEAVY RAIN AMOUNTS         
  CONTINUE ACROSS THE COUNTY. THESE STORMS CAN PRODUCE AN ADDITIONAL 
  ONE TO TWO INCHES OF RAIN IN ADDITION TO THE ONE TO TWO INCHES OF  
  RAIN THAT HAS ALREADY FALLEN ACROSS THE FLASH FLOOD WARNED AREA.

* THE TOWNS OF RENSSELAER AND DE MOTTE ARE IN THE AREA OF THE
FLOODING.

RAPID FLOODING OF CREEKS...SMALL STREAMS...ROADS AND LOW LYING AREAS
WILL OCCUR. EVACUATE AND MOVE TO HIGHER GROUND IF FLOODING OCCURS.

BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.

LAT...LON 4125 8704 4121 8727 4087 8725 4095 8695

$$

KRAUSE
2 follow-up statements
000 
WGUS73 KLOT 180320
FFSLOT
INC073-180615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1015 PM CDT TUE AUG 17 2004

...A FLASH FLOOD WARNING CONTINUES FOR JASPER COUNTY UNTIL 115 AM
CDT...

ALTHOUGH MOST OF THE THUNDERSTORMS HAVE ENDED ACROSS THE 
AREA...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE EARLIER 
LARGE RAINFALL AMOUNTS OF TWO TO THREE INCHES WILL CONTINUE TO 
PRODUCE FLOODING.

THE WORST FLOODING WILL CONTINUE ACROSS THE COUNTY ROADS OF NORTHERN 
JASPER COUNTY ALONG A LINE THAT EXTENDS 5 MILES SOUTH OF DE MOTTE TO 
4 MILES SOUTH OF WHEATFIELD.

THE EXCESSIVE RAINFALL WILL CAUSE FLOODING NEAR STREAMS...CREEKS AND
NEARBY FARMLAND. BE ESPECIALLY CAUTIOUS ON COUNTY ROADS AND IN LOW
LYING AREAS. NEVER CROSS AREAS IN WHICH WATER COVERS THE ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW MUCH
WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IT
ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING
SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE
ABANDONED QUICKLY.

REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR
LATER STATEMENTS.

LAT...LON 4125 8704 4121 8727 4087 8725 4095 8695

$$

AEP
000 
WGUS73 KLOT 180436
FFSLOT
INC073-180445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1136 PM CDT TUE AUG 17 2004

...THE FLASH FLOOD WARNING FOR JASPER COUNTY HAS BEEN CANCELLED...

AT 1134 PM CDT...NO ADDITIONAL FLOOD REPORTS HAVE BEEN RECEIVED FROM 
THE HEAVY RAINS WHICH FELL EARLIER THIS EVENING ACROSS NORTHERN 
JASPER COUNTY IN NORTHWEST INDIANA. NO ADDITIONAL FLOODING IS 
ANTICIPATED IN THE WARNED AREA. THEREFORE...THE FLOOD WARNING HAS 
BEEN CANCELED.

LAT...LON 4122 8698 4095 8697 4087 8719 4119 8722
$$

MARSILI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:55 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 17, 6:55 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
655 PM CDT TUE AUG 17 2004

.DISCUSSION FOR AFTERNOON GRIDS/ZONES...
TSRA CONTINUE TO SLOLY INCREASE AHEAD OF SFC TROF FM QUAD CITIES
ENEWRD ACROSS CHI METRO AND OUT OVR FAR SRN LK MI. CONVERGENCE WK
ALONG BNDRY BUT SBCAPES EXCEED 2K AS SFC DWPTS HAVE CLIMBED TO MID
AND UPR 60S. EXPECT ACTIVITY TO CONT ERLY THIS EVE AS SFC TROF
SETTLES SEWRD AND SHRTWV TROF CROSSES NRN IL. WK SHALLOW BRDRY
WASHES OUT OVRNGT LEAVING RELATIVELY HI DWPTS ACROSS REGION WITH LGT
WNDS. MID AND HI CLOUDS APPROACHING FM DKTS AND SRN MN SHUD PREVENT
SIGNIFICANT FOG PROBLEMS THUS JUST MENTION OF PTCHY F FOR OVRNGT.
STRONG SHRTWV DROPPING SWRD INTO NRN ALBERTA AND SASK TO ROTATE INTO
WRN ONT WED...DRIVING SIG CDFNT INTO NRN PLAINS AND UPR
MIDWEST...WITH CDFNT PUSHING SWRD THRU NRN IL WED NITE. CHC TSRA
AHEAD AND ALONG CDFNT WITH GOOD LO LVL CONVERGENCE/FORCING AND DWPTS
IN UPR 60S AND LWR 70S. SFC WAV FCST TO RIDE OUT OF CNTRL PLAINS
ALONG BNDRY LATE THU NITE AND ACROSS IL FRI BRINGING ANOTHER CHC OF
SHRA AND TSRA. TEMPS TO RETURN TO QUITE FAMILIAR WELL BLO NORM
TERITORY FOR END OF WEEK.

TRS

&&

.AVIATION...FOR 00Z TAFS
TSTMS OVER NE ILLINOIS AT TAF TIME SHOULD DECREASE WITH SUNSET. MOST
ACTIVITY JUST SOUTH OF TAF SITES. AIRMASS HAS BECOME MORE MOIST WITH
RAINFALL AND WITH WINDS DYING OFF AREAS OF LIGHT FOG OR HAZE APPEARS
LIKELY TOWARD SUNRISE. MORE DEFINED COLD FRONT EXPECTED TO APPROACH
FROM NW LATE WED SO EXPECT SW WINDS TO BECOME A LITTLE BETTER
ORGANIZED DURING THE AFTERNOON. SCTD TSTMS POSSBLE AGAIN LATER IN
THE DAY BUT WILL NOT PUT IN TAFS DUE TO UNCERTAINTY. KL

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Aug 17, 5:00 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT TUE AUG 17 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-181100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT TUE AUG 17 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER EARLY THIS EVENING. THERE
WILL BE SCATTERED THUNDERSTORMS THIS EVENING SOUTHEAST OF A QUAD
CITIES
TO DEKALB TO WAUKEGAN LINE. SOME OF THE STORMS COULD PRODUCE STRONG
WINDS OR LARGE HAIL EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND
FRIDAY...AND AGAIN MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NECESSARY THIS EVENING...AND MAY BE NEEDED
WEDNESDAY AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-181100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO
GARY-GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN
CITY TO NEW BUFFALO-LAKE MICHIGAN-
500 PM CDT TUE AUG 17 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE WEATHER EARLY THIS EVENING. SOME OF THE STORMS
COULD PRODUCE STRONG WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Aug 17, 5:46 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
546 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     BRIDGEVIEW              41.74N 87.81W
08/17/2004  60 MPH           COOK               IL   TRAINED SPOTTER

            WINDS ESTIMATED TO 60 MPH AT 78TH AND 87TH STREETS.

0545 PM     HAIL             CHICAGO RIDGE           41.70N 87.78W
08/17/2004  0.88 INCH        COOK               IL   TRAINED SPOTTER

&&

KRAUSE
Special weather statement, Aug 17, 5:58 PM CDT, 3 hours 12 minutes before
ILZ006-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
ILZ022-ILZ023-ILZ032-ILZ033-ILZ039-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
558 PM CDT TUE AUG 17 2004

ILZ006-010-011-180000-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 756. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
DE KALB...LAKE...LEE...

THIS INCLUDES THE CITIES OF...DE KALB...DIXON...WAUKEGAN...

ILZ012>014-019>023-032-033-039-180000-
SEVERE THUNDERSTORM WATCH 756 REMAINS VALID UNTIL 700 PM CDT
TUESDAY FOR THE FOLLOWING COUNTIES:

IN ILLINOIS:
COOK...DU PAGE...FORD...GRUNDY...IROQUOIS...KANE...KANKAKEE...
KENDALL...LA SALLE...LIVINGSTON...WILL...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...GIBSON CITY...
JOLIET...KANKAKEE...LA SALLE...MORRIS...NAPERVILLE...PONTIAC...
WATSEKA...YORKVILLE...
Local storm report, Aug 17, 6:02 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
602 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             NAPERVILLE              41.76N 88.15W
08/17/2004  0.75 INCH        DUPAGE             IL   PUBLIC

&&

KRAUSE
Local storm report, Aug 17, 6:21 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
621 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             OAK LAWN                41.72N 87.75W
08/17/2004  0.75 INCH        COOK               IL   EMERGENCY MNGR

            REPORTED AT 95TH AND PULASKI

0605 PM     HAIL             CHICAGO                 41.88N 87.63W
08/17/2004  0.88 INCH        COOK               IL   TRAINED SPOTTER

            REPORTED AT THE DAN RYAN EXPRESSWAY AND 87TH.

0613 PM     HAIL             2 W MORRIS              41.37N 88.47W
08/17/2004  0.75 INCH        GRUNDY             IL   TRAINED SPOTTER

&&

KRAUSE
Special weather statement, Aug 17, 7:05 PM CDT, 2 hours 5 minutes before
ILZ006-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
ILZ022-ILZ023-ILZ032-ILZ033-ILZ039-180030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
705 PM CDT TUE AUG 17 2004

ILZ006-010>014-019>023-032-033-039-180030-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ALLOWED SEVERE
THUNDERSTORM WATCH 756 TO EXPIRE AT 700 PM CDT.

SCATTERED THUNDERSTORMS WILL CONTINUE UNTIL AROUND
SUNSET...MAINLY SOUTH OF I-88 AND EAST OF I-39. A FEW OF THESE
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...BUT WIDESPREAD
SIGNIFICANT SEVERE WEATHER IS NOT EXPECTED.
Local storm report, Aug 17, 8:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
836 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     KEMPTON                 40.94N 88.24W
08/17/2004                   FORD               IL   FIRE DEPT/RESCUE

            WIRES DOWN

&&

KRAUSE

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:06 PM CDTSevere Thunderstorm WarningLOTLake39 min
Aug 17, 7:23 PM CDTSevere Thunderstorm WarningLOTPorter52 min
Aug 17, 8:35 PM CDTSevere Thunderstorm WarningLOTLake25 min
Aug 17, 8:44 PM CDTSevere Thunderstorm WarningLOTJasper61 min

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.